Nebraska, 2003

Hail in Nebraska, May 1, 2003

May 1, 2003 · NWS GLD · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 1, 4:51 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, May 1, 4:51 PM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT THU MAY 1 2003

BASED ON ACTUAL COVERAGE OF SHOWERS/THUNDERSTORMS...HAVE UPDATED THE ZONE
FORECASTS TO CHANGE PRECIPITATION COVERAGE TO AREAL RATHER THAN CHANCE
AND TO INCREASE RAIN CHANCES NORTH OF INTERSTATE 70.

.GLD...NONE.

SAR
Hazardous weather outlook, May 1, 9:07 AM MST, 9 hours 8 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021545-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1007 AM MDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN AXIS OF INSTABILITY IS IN PLACE ACROSS NORTHERN COLORADO
SOUTHEASTWARD THROUGH NORTHWEST KANSAS. AS AN UPPER LEVEL
DISTURBANCE MOVES OVERHEAD TODAY...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP LATE THIS MORNING IN EASTERN COLORADO AND
THIS AFTERNOON AND EVENING OVER THE ENTIRE AREA. STRONGER UPPER
LEVEL WINDS MOVING OVER COLORADO WILL ENHANCE THE SEVERE WEATHER
THREAT IN KIT CARSON AND YUMA COUNTIES...WHERE ISOLATED LOW TOPPED
SUPERCELLS MAY DEVELOP WHICH ARE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. ELSEWHERE IN THE TRI
STATE AREA THE THREAT OF SEVERE WEATHER IS LOW...THOUGH A FEW
STORMS COULD PRODUCE BRIEF GUSTY WINDS AND SMALL HAIL. THUNDERSTORMS
WILL END ACROSS THE AREA BY MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE WITH ADDITIONAL UPPER LEVEL
DISTURBANCES MOVING ACROSS THE REGION ON FRIDAY EVENING. THERE WILL
ALSO BE A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND SUNDAY NIGHT
AS A LOW PRESSURE SYSTEM MOVES EAST OF THE ROCKIES AND ACROSS THE
NORTHERN AND CENTRAL HIGH PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

JDK

In the hours before

Local storm report, May 1, 2:55 PM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MDT THU MAY 01 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0353 PM    1 S CHEYENNE WELLS        CO   .75 INCH HAIL
05/01/03   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER. HEAVY RAIN
Local storm report, May 1, 3:07 PM MST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
407 PM MDT THU MAY 01 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0359 PM    CHEYENNE WELLS            CO   .75 INCH HAIL
05/01/03   CHEYENNE                       REPORTED BY PUBLIC.
                                          HAIL COVERING THE GROUND.
Local storm report, May 1, 3:13 PM MST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM MDT THU MAY 01 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0401 PM    3 SE CHEYENNE WELLS       CO   .75 INCH HAIL
05/01/03   CHEYENNE                       HAIL COVERING THE
                                          GROUND 3 TO 4 INCHES
                                          DEEP. REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 1, 3:39 PM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT THU MAY 01 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    8 SE CHEYENNE WELLS       CO   .75 INCH HAIL
05/01/03   CHEYENNE                       HAIL COVERING THE
                                          GROUND 3 TO 4 INCHES
                                          DEEP. REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 1, 5:06 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT THU MAY 01 2003

...EVENT SUMMARY FOR 05/01/03...

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0353 PM    1 S CHEYENNE WELLS        CO   .75 INCH HAIL
05/01/03   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER. HEAVY RAIN

0359 PM    CHEYENNE WELLS            CO   .75 INCH HAIL
05/01/03   CHEYENNE                       REPORTED BY PUBLIC.
                                          HAIL COVERING THE GROUND.

0401 PM    3 SE CHEYENNE WELLS       CO   .75 INCH HAIL
05/01/03   CHEYENNE                       HAIL COVERING THE
                                          GROUND 3 TO 4 INCHES
                                          DEEP. REPORTED BY STORM
                                          SPOTTER.

0410 PM    8 SE CHEYENNE WELLS       CO   .75 INCH HAIL
05/01/03   CHEYENNE                       HAIL COVERING THE
                                          GROUND 3 TO 4 INCHES
                                          DEEP. REPORTED BY STORM
                                          SPOTTER.

The radar

The Goodland radar (KGLD), 131 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Red Willow

When
May 1, 6:15 PM MST
Where
Red Willow County, Mc Cook
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.200, -100.617

Hail, Red Willow

When
May 1, 6:16 PM MST
Where
Red Willow County, Mc Cook
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.200, -100.617

Hail covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350167, 5350168.